Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 38, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 7, 2008, 5:19 PM EDT for Jones County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 5:19 PM EDT (21:19 UTC)
- Expired
- Aug 7, 2008, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Jones County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:31 PM EDT | TORNADO | Trenton, NC | MULTIPLE TREES DOWN ON HOUSES AND LIVE POWER LINES DOWN IN THE CITY OF TRENTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 072119
TORMHX
NCC103-072200-
/O.NEW.KMHX.TO.W.0038.080807T2119Z-080807T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN JONES COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 600 PM EDT
* AT 514 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO
NEAR TRENTON MOVING EAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
8 MILES NORTH OF MAYSVILLE BY 535 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3487 7712 3500 7749 3517 7742 3513 7728
3508 7719 3505 7718 3505 7715 3507 7712
3506 7711 3490 7710
TIME...MOT...LOC 2118Z 288DEG 30KT 3505 7734
$$
AUSTIN1 follow-up statement
000
WWUS52 KMHX 072140
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT THU AUG 7 2008
NCC103-072200-
/O.CON.KMHX.TO.W.0038.000000T0000Z-080807T2200Z/
JONES NC-
540 PM EDT THU AUG 7 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EASTERN
JONES COUNTY...
AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR POLLOCKSVILLE...OR
ABOUT 12 MILES SOUTHWEST OF NEW BERN...MOVING SOUTHEAST AT 32 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3487 7712 3492 7725 3492 7728 3494 7731
3509 7723 3508 7718 3505 7718 3505 7710
3489 7711
TIME...MOT...LOC 2140Z 294DEG 28KT 3497 7717
$$
AUSTINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:57 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 7, 3:57 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 PM EDT THU AUG 7 2008 .SYNOPSIS... A FRONT WILL PUSH THROUGH THE AREA TONIGHT. ANOTHER BOUNDARY WILL FORM OVER THE AREA FRIDAY EVENING AND MOVE OFF SHORE FRIDAY NIGHT. HIGH PRES WILL BUILD IN FROM THE WEST SATURDAY. ANOTHER SYSTEM WILL APPROACH THE AREA TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... INCRSG CLDS ACRS AREA THIS AFTN. BNDRY LAYING UP JUST N OF HSE THRU RICHLANDS. TEMPS IN THE MID TO UPR 80S. NOT SEEING MUCH IN THE WAY OF A CBRZ FORMG YET. MOD SNDG WI T/TD 93/72 SHOWG CAPE ARND 3500. MAY SEE SUM ACTVTY THIS AFTN...BUT MAIN ACTVTY WL BE AFT SS TNGT WHEN MAIN PIECE OF ENERGY MVS UP FRMT HE SW. ARW IS SHOWG CBRZ ACTVTY LTR THIS AFTN BUT IS ALSO SHOWG ACTVTY ATTM...WHICH ISNT HAPPENING YET. 5H TROF STRTG TO DIG INTO AREA INCRSG SHR ACRS ERN NC. SUM TSTMS THAT FORM TNGT HV THE POTENTIAL TO BCM STG OR SVR. MAIN SVR THRT SHUD BE WND. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... ACTVTY THAT FORMS OVRNGT WL MV OFFSHR DURING THE DAY LGT HRS. W AND NW LO LVL FLO SHUD BRING DRIER COOLR AIR TO AREA...BUT CUD SEE SUM ACTVTY ALNG ANTHR BNDRY ALNG THE CST. 5H TROF RMNS OVR AREA. NLY FLO BHND BNDRY WL KP SAT DRY FOR ERN NC. && .LONG TERM /SUNDAY THROUGH THURSDAY/... UPR TROF OVR RGN SUN AND MON. MSTR RMNS LMTD SO NO XPCTG ANY PCPN. COOLR TEMPS UNDR LWR THICKNSSS. WL STRT TO SEE SUM MSTR RETRN FRM THE GLFMX ON TUE AS SYS APPCHS FRM THE W. LAST HALF OF THE WK WL SEE INCRSD CHCS OF POPS WI UPR LVL ENERGY AND TAP OF MSTR FRM GLFMX. HI TEMPS SHUD BE IN THE MID TO UPR 80S WI LOWS IN THE 70S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A WEAK FRONT WILL MOVE SLOWLY SE TODAY AND WILL PROVIDE A FOCUS FOR SCT LATE AFTERNOON AND NIGHTTIME SHRA AND TS ACTIVITY ACROSS THE TERMINALS. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN AND NEAR PRECIP OTHERWISE VFR. FRONT WILL SAG SLOWLY SE ACROSS THE TERMINALS ON FRI THEN MOVE OFFSHORE FRI NIGHT WITH A CONTINUED CHANCE FOR CONVECTION OVER THE TERMINALS WITH MVFR/LOCAL IFR CONDITIONS ASSOCIATED WITH PRECIP. DRY CONDITIONS EXPECTED SAT THROUGH MON WITH SFC HIGH PRES BUILDING INTO THE AREA. && .MARINE... RELATIVELY TRANQUIL MARINE CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEKEND AS A WEAK COLD FRONT MOVES SE ACROSS THE STATE THROUGH TONIGHT THEN SLOWLY OFFSHORE FRI NIGHT/EARLY SAT. CONVECTION WILL BE ON THE INCREASE OVER AREA WATERS TONIGHT INTO FRI AS THE FRONT NEARS. GRADIENT WILL REMAIN RELAXED AND EXPECT LIGHT W/SW WINDS AOB 15 KT CENTRAL/SOUTHERN WATERS TODAY WITH LIGHT N/NE WINDS NORTHERN WATERS BEHIND FRONT. LIGHT N/NE WINDS BEHIND THE FRONT OVER THE WEEKEND RETURNING TO LIGHT SOUTHERLY BY MON AS SFC HIGH PRES MOVES OFFSHORE TO THE SOUTH AND EAST. SEAS WILL REMAIN PREDOMINANTLY 2 TO 3 FT THROUGH THE UPCOMING WEEKEND. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CGG NEAR TERM...CGG SHORT TERM...CGG LONG TERM...CGG AVIATION...JW MARINE...JW
Hazardous weather outlook, Aug 7, 2:35 AM EDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 235 AM EDT THU AUG 7 2008 NCZ029-044>047-079>081-090>095-098-103-104-080645- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 235 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING AS A COLD FRONT MOVES INTO EASTERN NORTH CAROLINA. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO THE EVENING.
In the hours before
Special weather statement, Aug 7, 3:37 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 337 PM EDT THU AUG 7 2008 NCZ103-072015- EASTERN DARE- 337 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT... AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL DARE COUNTY...OR ABOUT 19 MILES NORTH OF BUXTON...MOVING EAST AT 20 MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE... SALVO AND WAVES. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, Aug 7, 4:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 402 PM EDT THU AUG 7 2008 NCZ091-072045- LENOIR- 402 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR COUNTY UNTIL 445 PM EDT... AT 402 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES WEST OF LA GRANGE...OR ABOUT 5 MILES NORTH OF MOUNT OLIVE...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSS HILL AT 425 PM EDT... WOODINGTON...AND...DEEP RUN AT 435 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON AND FALLING CREEK. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. AUSTIN
Special weather statement, Aug 7, 4:47 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 447 PM EDT THU AUG 7 2008 NCZ090-072130- DUPLIN- 447 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 530 PM EDT... AT 447 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF WARSAW...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAGNOLIA AT 455 PM EDT...ROSE HILL AT 500 PM EDT...GREENEVERS AT 510 PM EDT...CHINQUAPIN AT 525 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE AND KENANSVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. AUSTIN
Special weather statement, Aug 7, 5:07 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 507 PM EDT THU AUG 7 2008 NCZ092-093-072200- JONES-CRAVEN- 507 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL 600 PM EDT... AT 507 PM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES WEST OF JAMES CITY...OR ABOUT 14 MILES SOUTHEAST OF KINSTON...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 515 PM EDT...POLLOCKSVILLE AT 530 PM EDT...RHEMS...AND...RIVER BEND AT 535 PM EDT...BRICES CREEK AT 540 PM EDT...CATFISH LAKE AT 545 PM EDT... CROATAN...AND...NEUSE FOREST AT 555 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HAVELOCK...PLEASANT HILL...TRENT WOODS...CHERRY POINT AIR STATION...COMFORT...NORTH HARLOWE...PHILLIPS CROSSROADS...RIVERDALE...BACHELOR...CAMP BRYAN...GREAT LAKE...LONG LAKE...LITTLE LAKE...FAIRFIELD HARBOR...NEUSE FOREST AND CHERRY BRANCH. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. AUSTIN
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:01 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 44 min |
| Aug 7, 4:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 7, 5:34 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 41 min |
| Aug 7, 5:36 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 39 min |
| Aug 7, 6:33 PM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 7, 7:16 PM EDT | Special Marine Warning | MHX | 44 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.